Background: Abacavir sulfate is a recent addition to the nucleoside reverse-transcriptase inhibitor class of antiretroviral agents used in the treatment of HIV infection. It is approved for use in combination with other antiretroviral agents. Its tolerability has been studied, but the overall clinical relevance of the findings has yet to be determined. Objectives: This review investigates available data on the abacavir hypersensitivity reaction (HSR) and provides a clinical perspective on maximizing this agent's tolerability and effective incorporation into antiretroviral regimens. Methods: Relevant data were identified through MEDLINE and AIDSLINE searches of the English-language literature from 1966 through 2002 using the terms abacavir and 1592U89, the investigational new drug designation for abacavir. The reference lists of identified articles were searched for additional documents. Additional information was obtained from the US Food and Drug Administration and the drug's manufacturer. Results: The abacavir HSR occurs in <5% of all patients started on therapy; the incidence appears to be unaffected by specific demographic characteristics or disease stage. Accurate diagnosis and appropriate patient education are essential, because reintroduction of abacavir in a patient with a history of possible HSR has been shown to result in a profound worsening of symptoms, including acute, severe hypersensitivity syndrome and possible death - even with aggressive treatment. Careful evaluation is necessary to distinguish an HSR from other manifestations of antiretroviral therapy. Despite the risk of HSR, compared with other anti-HIV medications, abacavir has demonstrated an overall favorable adverse-event profile. Conclusions: The risk of abacavir HSR must be taken into consideration when selecting initial antiretroviral therapy for patients with HIV infection. Careful, appropriate evaluation is necessary to rule out an HSR and determine whether the medication can be continued.